Alert archive / Michigan / Gale Warnings in 2014
Gale Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jan 19, 2014, 7:59 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2014, 7:59 AM EST (12:59 UTC)
- Expired
- Jan 19, 2014, 2:34 PM EST
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
837 WHUS73 KGRR 191259 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 759 AM EST SUN JAN 19 2014 LMZ844>849-192100- /O.UPG.KGRR.SC.Y.0008.000000T0000Z-140120T1200Z/ /O.NEW.KGRR.GL.W.0005.140119T1259Z-140119T2100Z/ /O.NEW.KGRR.SC.Y.0009.140119T2100Z-140120T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 759 AM EST SUN JAN 19 2014 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST MONDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST GALES TO 35 KNOTS TODAY...BECOMING WEST AT 10 TO 20 KNOTS THIS EVENING...THEN NORTH OVERNIGHT. * WAVES...BUILDING TO 8 TO 12 FEET TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ DUKE
2 follow-up statements
066 WHUS73 KGRR 191431 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 931 AM EST SUN JAN 19 2014 LMZ844>849-192245- /O.CON.KGRR.GL.W.0005.000000T0000Z-140119T2100Z/ /O.CON.KGRR.SC.Y.0009.140119T2100Z-140120T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 931 AM EST SUN JAN 19 2014 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST MONDAY... * WINDS...SOUTHWEST GALES TO 35 KNOTS...BECOMING WEST AT 10 TO 20 KNOTS THIS EVENING...THEN NORTH OVERNIGHT. * WAVES...8 TO 12 FEET SUBSIDING TO 3 TO 5 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
687 WHUS73 KGRR 191934 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 234 PM EST SUN JAN 19 2014 LMZ844>849-200345- /O.CAN.KGRR.GL.W.0005.000000T0000Z-140119T2100Z/ /O.EXT.KGRR.SC.Y.0009.140119T1934Z-140120T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 234 PM EST SUN JAN 19 2014 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE GALE WARNING. * WINDS...WEST AT 15 TO 25 KNOTS THIS EVENING...THEN NORTH OVERNIGHT. * WAVES...8 TO 12 FEET SUBSIDING TO 3 TO 5 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 19, 7:00 AM EST, 59 minutes earlier.
Area forecast discussion, Jan 19, 7:00 AM EST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EST SUN JAN 19 2014 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 328 AM EST SUN JAN 19 2014 A STRONG COLD FRONT WILL MOVE THROUGH LOWER MICHIGAN MONDAY LEADING TO A VERY COLD WEEK WITH HIGHS IN THE TEENS. PRECEDING THE COLD FRONT...WINDS WILL BE RATHER GUSTY TODAY AND WILL BLOW AND DRIFT ANY LOOSE SNOW. LAKE EFFECT SNOW WILL DEVELOP IN THE WAKE OF THE COLD FRONT TOMORROW AND CONTINUE FOR THE NEXT FEW DAYS...MOSTLY WEST OF US-131. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 328 AM EST SUN JAN 19 2014 FORECAST CONCERNS DEAL WITH WINDY CONDITIONS TODAY AND THE ARRIVAL OF YET ANOTHER ARCTIC COLD FRONT. MODELS SHOW THE PRESSURE GRADIENT ALREADY TIGHTENING EARLY THIS MORNING AND SFC OBS REFLECT IT WITH WINDS GUSTING TO 25KTS AT FRANKFORT. LATEST NAMDNG5 HAS A REALLY GOOD HANDLE SO FAR AND WILL USE IT AS GUIDANCE. THERE LOOKS TO BE A 5-6 HR PERIOD FROM 15Z TO 20Z OR SO THAT SUSTAINED WSW WINDS MAY REACH 20KTS WITH GUSTS TO 35KTS. THIS DOESN'T QUITE RISE TO ADVISORY CRITERIA. BUT WE ARE COGNIZANT OF THE POTENTIAL FOR SOME SNOW TO BLOW AND DRIFT. DRIVERS ON NORTH-SOUTH ROUTS SUCH AS US-31/131/127 MAY FEEL THE AFFECTS OF THESE WIND GUSTS LATER THIS MORNING AND EARLY AFTERNOON. THE POTENTIAL FOR REDUCED VISIBILITIES EXITS IN BLOWING SNOW. A SERIES OF 3 CLIPPERS ARE PROGD TO MOVE THROUGH LOWER MICHIGAN DURING THE NEXT 24 HRS AS THE ARCTIC FRONT BLOWS THROUGH. WE/LL LIKELY SEE SOME LIGHT SNOW WITH EACH ESPECIALLY LATER THIS AFTERNOON. THE ARCTIC FRONT WILL MOVE THROUGH AFTER MIDNIGHT TONIGHT AND TEMPS WILL LIKELY HOLD STEADY MONDAY AND/OR SLOWLY FALL THROUGH THE DAY. AS WINDS BECOME NORTHERLY BEHIND THE FRONT...LAKE EFFECT SNOWS WILL RETREAT TO THE IMMEDIATE LAKE SHORE. THERE LOOKS TO BE A 4-6 HR WINDOW MONDAY NIGHT WHERE WIND CHILLS MAY FALL TO -15 TO -20 OVER INTERIOR PORTIONS OF THE CWA AS SKIES TRY TO SCATTER OUT. TUESDAY WILL BE VERY COLD WITH HIGHS 10 TO 15. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 328 AM EST SUN JAN 19 2014 NO SIGNIFICANT CHANGES TO THE THINKING IN THE LONG TERM. ARCTIC AIR IS FIRMLY ENTRENCHED ACROSS THE GREAT LAKES TO START THE PERIOD WITH -20 TO -22C AIR AT 850MB/S TUESDAY EVENING. AIR NEAR -20C HANGS ON INTO THURSDAY NIGHT WHEN SOME MODIFICATION BEGINS. FRIDAY AND FRIDAY NIGHT LOOKS TO BE A SLIGHT MODERATION TO THE TEMPS...BUT THEY WILL STILL BE BELOW NORMAL. HIGH TEMPERATURES FOR THE MOST PART THROUGH THE PERIOD LOOK TO BE IN THE TEENS...WITH LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO. TWO MAIN PERIODS OF SNOW ARE FORECAST...OUTSIDE OF LAKE EFFECT THAT MAY GO ON MUCH OF THE LONG TERM. A CLIPPER TYPE SYSTEM WILL MOVE THROUGH WEDNESDAY INTO WEDNESDAY NIGHT WHERE WE HAVE HIGHER CHANCES FOR SNOW AND AGAIN FRIDAY NIGHT INTO SATURDAY. THE BRIEF MODERATION ON FRIDAY WILL BE AHEAD OF ANOTHER ARCTIC FRONT PASSAGE WHICH LOOKS TO OCCUR ON SATURDAY. EVEN COLDER AIR IS POISED TO INVADE THE REGION FOR THE TIME FRAME JUST BEYOND THE LONG TERM. BOTTOM LINE...COLD WEATHER TO CONTINUE FOR THE FORESEEABLE FUTURE WITH BELOW NORMAL TEMPS. LAKE EFFECT SNOWS WILL BE COMMON ALTHOUGH HEAVIER SNOWS MAY BE OFF SET BY THE COLD AIR. NO BIG SYSTEM SNOW IS EXPECTED AT THIS POINT IN THE LONG TERM. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 659 AM EST SUN JAN 19 2014 STRONG SOUTHWEST WINDS OF 15 TO 30 KNOTS WITH SOME HIGHER GUSTS POSSIBLE ARE EXPECTED TODAY. ALONG WITH THE WIND WILL COME SOME LIGHT SNOW. THE MORE STEADY...HEAVIER SNOW MAY TRY TO STAY ACROSS CENTRAL LOWER MICHIGAN THOUGH NORTH OF THE TAF SITES. THE SNOW AND WIND WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW TODAY...LIKELY DROPPING VSBYS INTO THE IFR CATEGORY AT KMKG...WHILE OTHER SITES DIP TO MVFR. CANNOT RULE OUT SOME IFR CONDITIONS FOR A TIME AT THE OTHER SITES THOUGH...ESPECIALLY IF THE WIND IS A BIT STRONGER THAN FORECAST. CEILINGS FOR THE MOST PART THE NEXT 24 HOURS SHOULD BE MVFR. && .MARINE... ISSUED AT 316 PM EST SAT JAN 18 2014 CLOSE CALL FOR GALES ON SUNDAY. FOR NOW I WENT WITH 30 KNOT WINDS AND A SCA. WILL START THE HEADLINE LATE TONIGHT AND CONTINUE INTO SUNDAY NIGHT. && .HYDROLOGY... ISSUED AT 1050 AM EST SAT JAN 18 2014 INCREASING ICE CAN BE EXPECTED ON THE RIVERS THROUGH THE PERIOD GIVEN THE ARCTIC PATTERN WE ARE IN. NO MAJOR WARMUPS SEEN THROUGH THE LONG TERM. WILL NEED TO MONITOR RIVER LEVELS CLOSELY THROUGH THE PERIOD. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LMZ844>849. && SYNOPSIS...93 SHORT TERM...93 LONG TERM...DUKE AVIATION...DUKE HYDROLOGY...MJS MARINE...MJS
Hazardous weather outlook, Jan 19, 5:53 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 553 AM EST SUN JAN 19 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-201100- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 553 AM EST SUN JAN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT BLOWING AND DRIFTING SNOW IS EXPECTED TODAY AS SOUTHWEST WINDS INCREASE TO 15 TO 25 MPH WITH GUSTS IN EXCESS OF 35 MPH. THE MOST WIDESPREAD BLOWING AND DRIFTING WILL OCCUR IN OPEN COUNTRY AND ON NORTH TO SOUTH ROADWAYS. VISIBILITIES MAY BE REDUCED BELOW ONE MILE AT TIMES. THE WIND WILL SUBSIDE CONSIDERABLY AFTER 400 PM. SOME LIGHT SNOW IS EXPECTED TODAY BUT ACCUMULATIONS SHOULD ONLY RANGE FROM TRACE AMOUNTS TO AROUND AN INCH OR SO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD WORK WEEK IS EXPECTED AS ARCTIC AIR INVADES THE REGION. HIGH TEMPERATURES THE BULK OF THE WEEK WILL NOT ECLIPSE 20 DEGREES. WIND CHILL VALUES MONDAY NIGHT INTO TUESDAY NIGHT WILL REACH THE ZERO TO 20 BELOW RANGE. LAKE EFFECT SNOWS WILL BE POSSIBLE TOWARDS LAKE MICHIGAN MUCH OF THE UPCOMING WEEK STARTING MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-201100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 553 AM EST SUN JAN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS TO 30 KNOTS TODAY WILL BUILD WAVES INTO THE 6 TO 10 FOOT RANGE AND CREATE MODERATE FREEZING SPRAY. WAVES WILL REMAIN A HAZARD TO SMALLER CRAFT INTO TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS CONDITIONS LOOK TO CONTINUE ON LAKE MICHIGAN FROM MONDAY INTO TUESDAY AS STRONG NORTH WINDS CONTINUE TO BUILD LARGE WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 7:59 AM EST | Small Craft Advisory | GRR | 55 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.